The undesirability of randomized income taxation under decreasing risk aversion
For the standard specification of the utilitarian optimal income tax problem with hidden characteristics, the paper shows that randomized tax schemes are undesirable if preferences exhibit a property of weakly decreasing risk aversion according to the multidimensional risk aversion concept of Hellwig (2004). The property of decreasing risk aversion also implies uniqueness of the optimal income tax schedule and continuity in cases where the type distribution has a continuous density.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Martin Hellwig, 2007.
"A Contribution to the Theory of Optimal Utilitarian Income Taxation,"
Working Paper Series of the Max Planck Institute for Research on Collective Goods
2007_2, Max Planck Institute for Research on Collective Goods.
- Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, vol. 91(7-8), pages 1449-1477, August.
- Martin Hellwig, 2005. "A Contribution to the Theory of Optimal Utilitarian Income Taxation," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2005_23, Max Planck Institute for Research on Collective Goods.
- Steven Matthews & John Moore, 1985.
"Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening,"
661, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Matthews, Steven & Moore, John, 1987. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Econometrica, Econometric Society, vol. 55(2), pages 441-467, March.
- Joseph E. Stiglitz, 1987.
"Pareto Efficient and Optimal Taxation and the New New Welfare Economics,"
NBER Working Papers
2189, National Bureau of Economic Research, Inc.
- Stiglitz, Joseph E., 1987. "Pareto efficient and optimal taxation and the new new welfare economics," Handbook of Public Economics, in: A. J. Auerbach & M. Feldstein (ed.), Handbook of Public Economics, edition 1, volume 2, chapter 15, pages 991-1042 Elsevier.
- Kihlstrom, Richard E. & Mirman, Leonard J., 1974. "Risk aversion with many commodities," Journal of Economic Theory, Elsevier, vol. 8(3), pages 361-388, July.
- Dagobert L. Brito & Jonathan H. Hamilton & Steven M. Slutsky & Joseph E. Stiglitz, 1990.
"Randomization in Optimal Income Tax Schedules,"
NBER Working Papers
3289, National Bureau of Economic Research, Inc.
- Weiss, Laurence, 1976. "The Desirability of Cheating Incentives and Randomness in the Optimal Income Tax," Journal of Political Economy, University of Chicago Press, vol. 84(6), pages 1343-1352, December.
- Milgrom, Paul & Shannon, Chris, 1994.
"Monotone Comparative Statics,"
Econometric Society, vol. 62(1), pages 157-180, January.
- Stiglitz, Joseph E., 1982.
"Self-selection and Pareto efficient taxation,"
Journal of Public Economics,
Elsevier, vol. 17(2), pages 213-240, March.
- J. Riley & E. Maskin, 1981.
"Optimal Auctions with Risk Averse Buyers,"
311, Massachusetts Institute of Technology (MIT), Department of Economics.
- J. A. Mirrlees, 1976.
"Optimal Tax Theory: A Synthesis,"
176, Massachusetts Institute of Technology (MIT), Department of Economics.
- J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
- Peter J. Hammond, 1979. "Straightforward Individual Incentive Compatibility in Large Economies," Review of Economic Studies, Oxford University Press, vol. 46(2), pages 263-282.
- Weibull, Jorgen W., 1989. "A note on the continuity of incentive schedules," Journal of Public Economics, Elsevier, vol. 39(2), pages 239-243, July.
When requesting a correction, please mention this item's handle: RePEc:eee:pubeco:v:91:y:2007:i:3-4:p:791-816. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.